Tennessee, 2010Damaging Wind in Tennessee, July 13, 2010
July 13, 2010 · NWS MRX · 1 event in 1 county or zone
Convection developed along an outflow boundary during the afternoon and moved into Northeast Tennessee. Some of the convection produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed along an outflow boundary during the afternoon and moved into Northeast Tennessee. Some of the convection produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 1:36 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 13, 1:36 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT TUE JUL 13 2010
.SHORT TERM...(TONIGHT AND WEDNESDAY)...ABRUPT END TO CONVECTION
ANTICIPATED EARLY IN THE FIRST PERIOD AS UPPER TROUGH AXIS SWINGS
THROUGH THE SOUTHERN APPALACHAIN REGION. MUCH DRIER AIR AT ALL
LEVELS FOLLOWS TROUGH AXIS AS FLOW BECOMES NORTHWESTERLY. SURFACE
HIGH PRESSURE BUILDS INTO THE REGION FOR TOMORROW RESULING IN
GENERALLY DRY CONDITIONS. FOR TEMPS...GENERALLY DID NOT DEVIATE
FROM MAV GUIDANCE AS THEY APPEAR REASONABLE.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
SURFACE HIGH PRESSURE WILL BE LOCATED OVER THE CENTRAL AND SOUTHERN
APPALACHIANS ON WEDNESDAY NIGHT AND THURSDAY...WHILE A MIDLEVEL
RIDGE WILL EXTEND FROM THE SOUTHERN MS VALLEY ACROSS THE TN VALLEY.
SUBSIDENCE BENEATH THE UPPER RIDGE AXIS WILL STRENGTHEN A MIDLEVEL
INVERSION AND SUPPRESS CONVECTION ON THURSDAY. HIGHS WILL REACH THE
LOWER TO MID 90S IN MOST SPOTS.
THE UPPER RIDGE CENTERED OVER THE SOUTHERN MS VALLEY REGION
RETROGRADES TOWARD THE SOUTHERN PLAINS AND SOUTHERN ROCKIES. BETWEEN
THIS RIDGE AND THE BERMUDA HIGH...A TROUGH SETS UP OVER THE OHIO AND
TN VALLEYS FOR FRIDAY AND SATURDAY. MODELS ARE IN REASONABLY GOOD
AGREEMENT WITH THIS GENERAL PATTERN AND HAVE SHOWN GOOD RUN-TO-RUN
CONTINUITY. THOUGH THE ASSOCIATED SURFACE FRONT WILL STALL WELL TO
OUR NORTH...A MOIST AND UNSTALBE AIR MASS UNDER WEAK DIFFLUENCE
ALOFT WILL ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS EACH
DAY. WILL INCREASE POPS A BIT BOTH DAYS...BUT WILL KEEP IN THE
CHANCE RANGE FOR NOW. CLOUD COVER SHOULD HOLD HIGH TEMPS BACK TO THE
80S ON SATURDAY.
THE MODELS BEGIN TO DIVERGE ON THEIR SOLUTIONS FOR THE BEGINNING OF
NEXT WEEK...WITH CONSIDERABLE SPREAD AMONG THE GFS ENSEMBLE MEMBERS.
THUS CONFIDENCE IS LOW ON THE DETAILS OF THE FORECAST. GENERALLY
SPEAKING...THE PATTERN BECOMES SLIGHTLY MORE PROGRESSIVE ON SUNDAY
AS THE SOUTHERN PLAINS RIDGE SHIFTS SLOWLY TOWARD THE EAST AND THE
UPPER TROUGH MOVES OFF THE ATLANTIC COAST. THIS PATTERN APPEARS
FAVORABLE FOR MCS DEVELOPMENT OVER THE NORTHERN PLAINS...AND WITH A
NORTHWEST FLOW ALOFT...THE REMANTS OF THESE COULD AFFECT OUR AREA
EACH DAY. WILL CARRY CHANCE POPS EACH DAY WITH SLIGHT CHANCE POPS
EACH NIGHT...WITH TEMPS ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 94 71 96 74 / 40 10 0 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 92 69 94 73 / 30 10 0 10 10
OAK RIDGE, TN 70 93 69 94 72 / 30 10 0 10 10
TRI CITIES AIRPORT, TN 66 91 65 93 66 / 30 10 0 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/DGS
Hazardous weather outlook, Jul 13, 4:18 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 AM EDT TUE JUL 13 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
518 AM EDT TUE JUL 13 2010 /418 AM CDT TUE JUL 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE AREA TODAY.
CLUSTERS OF THUNDERSTORMS WILL BRING STRONG GUSTY WINDS AND HEAVY
DOWNPOURS INTO THE AREA. ISOLATED WIND DAMAGE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jul 13, 1:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT TUE JUL 13 2010
NCZ060-TNZ085>087-101-102-131900-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
221 PM EDT TUE JUL 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
CHEROKEE COUNTIES UNTIL 300 PM EDT...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF ETOWAH...OR 9 MILES NORTHEAST OF
BENTON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...BULLET
CREEK...ENGLEWOOD...VIOLET...COKER CREEK...MOUNT VERNON...UNAKA...
TELLICO PLAINS...CITICO...TARIFFVILLE...CITICO BEACH AND VONORE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TG
Thunderstorm Wind, Hamblen
- When
- July 13, 1:45 PM EST
- Where
- Hamblen County, 1.01 mi W of Valley Home
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.152, -83.348
Two large oak trees were downed at a residence on Alpha Valley Home Road. Also, a barn on the property received significant roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 13, 20102 deaths · $167,000 · 54 kt wind · 4 events
- Flash Flood and Hail in North Dakota, July 13 to 14, 20102 injured · $17 million · 5 in hail · 55 events
- Flash Flooding and Damaging Winds in North Carolina, July 13 to 14, 20101 death · $9,000 · 50 kt wind · 10 events
- Flash Flooding in Pennsylvania, July 13, 20101 death · 5 events
- Tornadoes and Hail in North Carolina, July 13, 20101 injured · $1.1 million · EF1 · 19 events
- Hail and Damaging Winds in North Carolina, July 13, 2010$125,000 · 1 in hail · 15 events
- Flash Flooding in West Virginia, July 13, 2010$210,000 · 2 events
- Flash Flood and Hail in North Dakota, July 13, 2010$110,000 · 61 kt wind · 11 events
- Flash Flooding in New York, July 13, 2010$130,000 · 5 events
- Flash Flooding and Damaging Wind in West Virginia, July 13, 2010$130,000 · 65 kt wind · 4 events
- Flash Flood in Ohio, July 13, 2010$150,000 · 1 event
- Lightning Strike in Indiana, July 13, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238261.